Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 279, NWS Des Moines, IA

June 16, 2004Hamilton County, Wright County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 16, 2004, 3:10 PM CDT for Hamilton County, Wright County, Iowa. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2004, 3:10 PM CDT (20:10 UTC)
Expired
Jun 16, 2004, 4:00 PM CDT
In force
50 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Hamilton County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 97 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 3:20 PM CDTTSTM WND DMGClarion, IAMULTIPLE TREES AND BRANCHES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 2:05 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.2 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2004-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 421 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2004-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
421 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
530 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

018 
WUUS53 KDMX 162010
SVRDMX
IAC079-197-162100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
309 PM CDT WED JUN 16 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMILTON COUNTY IN CENTRAL IOWA
  WRIGHT COUNTY IN NORTH CENTRAL IOWA

* UNTIL 400 PM CDT

* AT 309 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
  OF SEVERE THUNDERSTORMS FROM GOLDFIELD TO JEWELL...OR FROM 22 MILES
  NORTHEAST OF FORT DODGE TO 30 MILES EAST OF FORT DODGE...MOVING
  EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE...

  NEAR CLARION MUNICIPAL AIRPORT AROUND 315 PM...
  NEAR CLARION AROUND 320 PM...
  NEAR GALT AROUND 325 PM AND
  NEAR ROWAN AROUND 335 PM.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM WEDNESDAY
EVENING FOR EASTERN IOWA.

LAT...LON 4290 9397 4252 9394 4224 9392 4223 9349
      4253 9352 4289 9353

$$

KINNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:00 PM CDT, 10 minutes earlier.

Area forecast discussion, Jun 16, 3:00 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO DATE
NATIONAL WEATHER SERVICE DES MOINES IA
300 PM CDT WED JUN 16 2004

HEAVY RAIN AND FLOOD POTENTIAL ARE MAIN ISSUES TODAY, WITH SEVERE
THREAT DECLINING AS MID LEVEL FLOW AND DEEP SHEAR WEAKEN. SYNOPTIC
FRONTAL BOUNDARY AT 07Z FROM KMPX-KOFK AND SLOWING DOWN.  TX
TROPICAL SYSTEM SHEARING OUT MAY BE TO BLAME.  WDL PROFILER SHOWING
PARALLEL FLOW 1KM ON UP, FURTHER DEFINING OUR CONCERN THAT THE FRONT
WILL REMAIN ACROSS NORTHERN IA.  THIS JUSTIFIES THE GFS SOLUTION A
BIT MORE.  MCC ALSO HANDLED PRETTY WELL BY THE GFS, DESPITE THE HIGH
VORTICITY, I THINK ITS TRACK IS GOOD ARRVING IN OUR NW CWA BETWEEN
12-15Z.  PESKY SHRA AGAIN REAPPEARING AGAIN TO OUR E ON N FRINGE OF
INFLUENCE OF TROPICAL PLUME FROM TX LOW.  THIS MAY EXPAND DURING
AFTERNOON HEATING TO OUR E.  EXPECT HEATING TO REINTENSIFY
CONVECTION ASSOCIATED WITH MVC HEADS ENE ALONG THE FRONT. FURTHER
CELLS SHOULD GROW ALONG THE FRONT AS WELL IN RESPONSE TO LOW LEVEL
CONVERGENCE / UPPER LEVEL DIVERGENCE.  THE DIVERGENCE ALOFT WILL BE
MAINTAINED WITHIN RRQ OF UPPER JET AS WELL.  TROPICAL FLOW CONTINUES
INTO CENTRAL IA WITH 70 DEW POINTS UPSTREAM.  DRIER AIR FEED INTO NE
IA FROM THE GREAT LAKES REGION WILL BEGIN TO CEASE AS FLOW VEERS.
BUFKIT SOUNDINGS DEPICT FAVORABLE PWATS, INCREASING WARM CLOUD
DEPTH, AND WEAKENING SHEAR TODAY THROUGH THURSDAY, SO HEAVY RAINS
AND EFFICIENT RAIN PRODUCERS EXPECTED.  LARGE CAPES MAY BE ENOUGH
FOR SOME PULSE SEVERE INITALLY, BUT NOT TOO CONCERNED.  IF ANYTHING,
LANDSPOUTS WOULD BE THE ISSUE ALONG ANY OUTFLOW BOUNDARIES IN THE
HIGH CAPE AIR STRETCHING HIGH ENVIRONMENTAL VORTICITY ASSOCIATED
WITH BOUNDARIES AND THE STRONG MVC. WILL MAINTAIN POPS INTO
TONIGHT, BUT EXPECT A BREAK IN ANY WIDESPREAD ACTIVITY AS SHORTWAVE
RIDGE SHIFTS E.  FLOOD WATCH NOW EXTENDED THROUGH THURSDAY.  WET
PATTERN PERSISTS THROUGH WEEKEND, SO NO CHANGES MADE.  TIMING
CONFIDENCE LOW, BUT FRIDAY MAY NEED TO BE REEVALUATED FOR PRECIP
CHANCES.

THANKS TO OAX..FSD...MPX...ARX..DVN AND HPC FOR COORDINATION CALL
THIS MORNING.
&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH WED.

&&

KULA
Hazardous weather outlook, Jun 16, 5:55 AM CDT, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE DES MOINES IA
555 AM CDT WED JUN 16 2004

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-171059-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-
CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-EMMET-
FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-
PALO ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-
UNION-WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
500 AM CDT WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT
A THREAT OF HEAVY RAINFALL AND FLASH FLOODING EXISTS THIS AFTERNOON
AND TONIGHT.  SCATTERED THUNDERSTORMS WILL DEVELOP BEFORE NOON IN
WESTERN AND CENTRAL IOWA...AND SPREAD NORTHEAST THROUGH THE
AFTERNOON.  OTHER STORMS WILL DEVELOP ALONG A COLD FRONT DROPPING
INTO NORTHERN IOWA.  RAINFALL RATES OF 1 TO 3 INCHES PER HOUR...SLOW
MOVEMENT AND TRAINING OF STORMS COULD LEAD TO EXCESSIVE RAINFALL IN
A SHORT PERIOD OF TIME.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON...INCLUDING A THREAT OF BRIEF ISOLATED TORNADOES.
CONDITIONS ARE FAVORABLE FOR FAST DEVELOPING LANDSPOUT AND MINI-
SUPERCELL TORNADOES.  HAIL IS A LESSOR THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY
ANOTHER PERIOD OF THUNDERSTORMS WITH POTENTIALLY HEAVY RAIN WILL
OCCUR ON THURSDAY...BUT THE RISK OF SEVERE WEATHER IS QUITE LOW.

LOOKING FURTHER AHEAD...THUNDERSTORMS ARE AGAIN POSSIBLE SATURDAY
AND TUESDAY...BOTH WITH SLIGHT RISKS OF SEVERE WEATHER AND HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY FOR SEVERE WEATHER...AND FOR
TONIGHT AND THURSDAY PRIMARILY TO REPORT FLOODING OR HEAVY RAIN
TOTALS.  SPOTTERS MAY AGAIN BE NEEDED AGAIN SATURDAY AND
TUESDAY.

KULA

In the hours before

Local storm report, Jun 16, 2:02 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
202 PM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND DMG     4 S BARNUM              42.45N 94.36W
06/16/2004                   WEBSTER            IA   LAW ENFORCEMENT

            TWO BARNS DAMAGED OR DESTROYED.

&&

SEARCY
Local storm report, Jun 16, 2:04 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
204 PM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0152 PM     FLASH FLOOD      ROCKWELL CITY           42.40N 94.63W
06/16/2004                   CALHOUN            IA   LAW ENFORCEMENT

            NUMEROUS COUNTY ROADS FLOODED. HIGHWAY 20 EAST OF
            ROCKWELL CITY FLOODING WITH WATER RUNNING OVER ROAD.

0157 PM     FLASH FLOOD      SAC CITY                42.42N 95.00W
06/16/2004                   SAC                IA   LAW ENFORCEMENT

            SEVERAL COUNTY ROADS FLOODED DUE TO FLASH FLOODING.

&&

JAJ
Special weather statement, Jun 16, 2:12 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
212 PM CDT WED JUN 16 2004

IAZ007-016-017-025>028-036>039-047>050-059>062-072>075-083>086-
094>097-170000-

...SEVERE THUNDERSTORM WATCH #483 REMAINS IN EFFECT UNTIL 700 PM CDT
FOR THE COUNTIES OF...

  APPANOOSE             BLACK HAWK            BOONE
  BREMER                BUTLER                CERRO GORDO
  CLARKE                DALLAS                DAVIS
  DECATUR               FRANKLIN              GRUNDY
  HAMILTON              HANCOCK               HARDIN
  JASPER                LUCAS                 MADISON
  MAHASKA               MARION                MARSHALL
  MONROE                POLK                  POWESHIEK
  STORY                 TAMA                  WAPELLO
  WARREN                WAYNE                 WORTH
  WRIGHT

GRAMS
Local storm report, Jun 16, 2:15 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
215 PM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND GST     5 E LOHRVILLE           42.27N 94.45W
06/16/2004  60 MPH           CALHOUN            IA   LAW ENFORCEMENT

&&

SEARCY
Local storm report, Jun 16, 2:15 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
215 PM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND GST     5 E LOHRVILLE           42.27N 94.45W
06/16/2004  6 MPH            CALHOUN            IA   LAW ENFORCEMENT

&&

SEARCY
Local storm report, Jun 16, 2:25 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
225 PM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND GST     4 W FORT DODGE          42.51N 94.26W
06/16/2004  60 MPH           WEBSTER            IA   TRAINED SPOTTER

            AT HIGHWAY D14 HIGHWAY 169 NEAR THE FORT DODGE AIRPORT.

&&

BF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 10:59 AM CDTTornado WarningDMXCrawford31 min
Jun 16, 11:07 AM CDTSevere Thunderstorm WarningDMXSac38 min
Jun 16, 12:19 PM CDTFlash Flood WarningDMXSac3 hr
Jun 16, 12:28 PM CDTSevere Thunderstorm WarningDMXSac47 min
Jun 16, 12:30 PM CDTSevere Thunderstorm WarningDMXCalhoun60 min
Jun 16, 1:01 PM CDTTornado WarningDMXCalhoun44 min
Jun 16, 1:17 PM CDTFlash Flood WarningDMXCalhoun3 hr
Jun 16, 1:23 PM CDTSevere Thunderstorm WarningDMXPolk52 min
Jun 16, 1:31 PM CDTSevere Thunderstorm WarningDMXWebster59 min
Jun 16, 1:38 PM CDTTornado WarningDMXWebster57 min
Jun 16, 1:49 PM CDTSevere Thunderstorm WarningDMXCalhoun41 min
Jun 16, 2:29 PM CDTSevere Thunderstorm WarningDMXHumboldt46 min
Jun 16, 2:35 PM CDTSevere Thunderstorm WarningDMXWebster40 min
Jun 16, 3:48 PM CDTFlash Flood WarningDMXCerro Gordo4 hr
Jun 16, 3:58 PM CDTSevere Thunderstorm WarningDMXFranklin32 min
Jun 16, 4:27 PM CDTSevere Thunderstorm WarningDMXJasper33 min
Jun 16, 5:24 PM CDTSevere Thunderstorm WarningDMXDecatur56 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.